Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Norman, OK

March 3, 2004Payne County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 3, 2004, 1:10 PM CST for Payne County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2004, 1:10 PM CST (19:10 UTC)
Expired
Mar 3, 2004, 1:45 PM CST
In force
35 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Payne County, OK

The radar

The Norman radar (KTLX), 90 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
422 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
434 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

919 
WUUS54 KOUN 031910
SVROKC
OKC119-031945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
108 PM CST WED MAR 3 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAYNE COUNTY IN CENTRAL OKLAHOMA

* UNTIL 145 PM CST

* AT 108 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4
  MILES SOUTH OF CUSHING...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE CUSHING...QUAY AND YALE

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY.

LAT...LON 3595 9693 3595 9663 3617 9663 3620 9683

$$
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 11:28 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 3, 11:28 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1125 AM CST WED MAR  3 2004

UPDATED GRIDS EARLY TO LOWER TEMPS A LITTLE ACROSS MOST
AREAS AS CLOUDS AND RAIN SHOULD KEEP TEMPS DOWN.  SCATTERED
STRONG STORMS HAVE DEVELOP QUICKLY THIS MORNING NORTH OF
WARM FRONT ACROSS NORTH TEXAS.  SO FAR NO REPORTS OF SIGNIFICANT
HAIL BUT ELEVATED INSTABILITY IS CLOSE ENOUGH FOR A FEW MARGINAL
REPORTS.  ADDITIONAL STORMS ARE DEVELOP FARTHER SOUTHWEST SO
WILL HAVE TO WATCH AREA JUST SOUTH OF I-44 FOR EXCESSSIVE RAINFALL
TOTALS THIS AFTERNOON.  STILL APPEARS BEST CHANCE OF SEVERE STORMS
WILL BE THURSDAY AS MAIN SYSTEM LIFTS NORTH.

SIX

348 AM CST WED MAR  3 2004

AREA OF RAIN CONT TO MOVE ACROSS CENTRAL INTO NE OK...WITH SCATTERED
SHOWERS ACROSS THE REST OF THE FA. A FEW EMBEDDED STORMS HAVE ALSO
OCCURRED. AN AREA OF RAIN HAS ALSO DEVELOPED IN THE TX
PANHANDLE...THIS MAY EVENTUALLY AFFECT PARTS OF NW OK WITHIN AN HOUR
OR TWO. SCATTERED TO WIDESPREAD RAIN WITH A FEW THUNDERSTORMS IS
EXPECTED TO CONT TODAY DUE TO WAA AHEAD OF THE UPPER LOW WHICH IS
NEAR BAJA CA THIS MORNING AND LIFT ASSOCIATED WITH THE FRONT
CURRENTLY ACROSS SE OK INTO NORTH TX. FRONT EXPECTED TO CONT TO
SLOWLY MOVE NORTH. HOWEVER...THIS WILL BE DIFFICULT DUE TO THE RAIN
COOLED AIR AHEAD OF THE FRONT MAKING TEMPS DIFFICULT TO OVERCOME.
THEREFORE...DO NOT EXPECT FRONT TO MAKE AS MUCH OF A NORTHWARD
PROGRESSION AS MODELS INDICATE...UNTIL CYCLOGENESIS OCCURS AND SFC
LOW APPROACHES THE FA. UPPER LOW WILL LIFT NORTHEAST ACROSS THE
SOUTHERN AND CENTRAL PLAINS THURS WHICH WILL PROVIDE LIFT TO THE
AREA ALONG WITH THE LIFT ASSOCIATED WITH THE FRONT...WHICH WILL MEAN
THE CONTINUATION OF HEAVY RAIN POSSIBILITIES THROUGHOUT THE DAY
THURS ALONG WITH A CHANCE OF THUNDERSTORMS. STORM TOTALS OF 2-4
INCHES ARE STILL POSSIBLE IN SOME AREAS...WITH THE HEAVIEST RAINFALL
EXPECTED ACROSS PARTS OF SOUTHERN OK AND TX ZONES. A FEW STORMS
COULD BECOME SEVERE LATER TODAY ACROSS SOUTHERN OK...BUT DUE TO
MARGINAL INSTABILITY WIDESPREAD SEVERE ACTIVITY WILL BE LIMITED. THE
BETTER CHANCE FOR SEVERE STORMS LOOKS TO BE THURS AS THE UPPER LOW
MOVES ACROSS THE PLAINS. UPPER LOW WILL QUICKLY MOVE EAST OF THE
PLAINS...WITH RAIN CHANCES ENDING FROM SW TO NE AS DRIER AIR WORKS
INTO THE AREA. WITH SIGNIFICANT CLOUD COVER...MOISTURE IN THE
AREA...AND PRECIPITATION...TEMPS NOT EXPECTED TO HAVE A LARGE
DIURNAL RANGE FOR THE NEXT COUPLE OF DAYS. IF FRONT PUSHES FURTHER
NORTH THAN FORECASTED...OVERNIGHT TEMPS COULD REMAIN NEAR OR ABOVE
60 IN PARTS OF SOUTHERN OK.

THE REST OF FORECAST IS DRY WITH A FEW SHORTWAVES MOVING ACROSS THE
AREA. LACK OF MOISTURE IS EXPECTED TO HAMPER ANY PRECIPITATION
DEVELOPMENT WITH THESE WAVES...WITH CLOUDS THE ONLY NOTICEABLE
EFFECT. MODELS ARE INDICATING A COLD FRONT WILL MOVE ACROSS THE AREA
SATURDAY NIGHT INTO SUNDAY. HAVE LOWERED TEMPS SUNDAY AND SUNDAY
NIGHT FOR THIS...OTHERWISE NO OTHER MAJOR CHANGES TO EXTENDED.

FCSTID = 25

OKC  55 48 60 43 / 80 99 99 40
HBR  54 46 56 40 / 70 80 80 10
SPS  59 54 64 45 / 80 99 99 10
GAG  49 39 48 35 / 60 70 80 20
PNC  50 43 51 41 / 80 90 99 50
DUA  64 60 65 51 / 90 99 99 10

.OUN...
OK...NONE
TX...NONE
Hazardous weather outlook, Mar 3, 12:00 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST WED MAR 3 2004

OKZ004>048-050>052-TXZ083>090-041300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF CENTRAL
AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AND
TONIGHT.

DISCUSSION...
SCATTERED STRONG THUNDERSTORMS HAVE DEVELOP THIS MORNING NORTH
OF A WARM FRONT LOCATED ACROSS FAR NORTH TEXAS.  ELEVATED
INSTABILITY ABOVE FOUR THOUSAND WILL BE SUFFICIENT FOR A FEW OF
THESE STORMS TO PRODUCE MARGINALLY SEVERE HAIL THIS AFTERNOON
INTO TONIGHT.  AREAS SOUTHEAST OF THE I-44 WILL HAVE THE BEST CHANCE
FOR SEVERE THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
PERIODS OF HEAVY RAIN WILL ALSO OCCUR WITH THE STRONGER
THUNDERSTORMS WHICH MAY CAUSE AREAS OF LOCALIZED FLOODING
ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS.  THE BEST CHANCE
FOR EXCESSIVE RAINFALL APPEARS TO ACROSS SOUTHERN OKLAHOMA AND
EASTERN SECTIONS OF WESTERN NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL CONTINUE THROUGH THE DAY THURSDAY. THE POTENTIAL
FOR SEVERE THUNDERSTORMS WILL INCREASE THURSDAY AFTERNOON...AS THE
STRONG STORM SYSTEM MOVES OVER THE AREA. THE PRIMARY LOCATION FOR
SIGNIFICANT SEVERE WEATHER ON THURSDAY APPEARS TO BE ACROSS
SOUTHEAST PARTS OF OKLAHOMA. HOWEVER...THE POTENTIAL FOR SEVERE
WEATHER WILL EXIST ACROSS ALL OF WESTERN NORTH TEXAS...AND ALL BUT
NORTHWEST SECTIONS OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
THE CONCERN FOR EXCESSIVE RAINFALL AMOUNTS WILL CONTINUE ACROSS THE
REGION INTO THURSDAY EVENING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CST THURSDAY MARCH 4TH.

SIX

In the hours before

Special weather statement, Mar 3, 10:05 AM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1005 AM CST WED MAR 3 2004

OKZ045-TXZ090-031620-
CLAY TX-JEFFERSON OK-
1005 AM CST WED MAR 3 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND JEFFERSON COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED OVER EASTERN PARTS OF CLAY
COUNTY AND SOUTHERN JEFFERSON COUNTY.  A FEW OF THESE STORMS
MAY PRODUCE SMALL HAIL AS THEY MOVE QUICKLY TO THE NORTH AT 40 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PEOPLE IN CLAY AND JEFFERSON COUNTIES...INCLUDING THE CITY OF
HENRIETTA AND WAURIKA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.

SIX
Special weather statement, Mar 3, 10:59 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1059 AM CST WED MAR 3 2004

OKZ039-044-045-TXZ090-031720-
CLAY TX-COTTON OK-JEFFERSON OK-STEPHENS OK-
1059 AM CST WED MAR 3 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY...COTTON...JEFFERSON
AND STEPHENS COUNTIES.

SCATTERED STRONG THUNDERSTORMS WERE LOCATED FROM NEAR HENRIETTA
NORTHEAST INTO SOUTHERN JEFFERSON COUNTY.  THESE STORMS WERE
MOVING NORTH AT 45 MPH.  A FEW OF THESE STORMS WILL LIKELY
PRODUCE SOME SMALL HAIL ALONG WITH VERY HEAVY RAINFALL AND FREQUENT
LIGHTNING.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

SIX
Special weather statement, Mar 3, 11:06 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1106 AM CST WED MAR 3 2004

OKZ028>030-040-031730-
CLEVELAND OK-GARVIN OK-MCCLAIN OK-POTTAWATOMIE OK-
1106 AM CST WED MAR 3 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GARVIN...MCCLAIN
AND POTTAWATOMIE COUNTIES.

SCATTERED STRONG THUNDERSTORMS WERE LOCATED OVER SOUTHERN GARVIN
COUNTY AND SOUTHERN PONTOTOC COUNTIES.  THESE STORMS WILL LIKELY
PRODUCE SMALL HAIL AS THEY MOVE QUICKLY NORTHEAST AT 45 MPH.
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED
WITH THESE STORMS.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

SIX
Special weather statement, Mar 3, 12:41 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1241 PM CST WED MAR 3 2004

OKZ026-031915-
LINCOLN OK-
1241 PM CST WED MAR 3 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF WELLSTON AT 1241
PM CST...MOVING NORTHEAST AT 50 MPH. PEA SIZE HAIL AND HEAVY RAIN
CAN BE EXPECTED FROM JUST EAST OF WELLSTON...NORTHEASTWARD TO NEAR
TYRON AND AVERY THROUGH 115 PM.

PEOPLE IN LINCOLN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Mar 3, 12:59 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1259 PM CST WED MAR 3 2004

OKZ028-030-040-042-031920-
GARVIN OK-MCCLAIN OK-PONTOTOC OK-POTTAWATOMIE OK-
1259 PM CST WED MAR 3 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...MCCLAIN...PONTOTOC
AND POTTAWATOMIE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF STRATFORD AT
1259 PM CST...MOVING NORTHEAST AT 45 MPH. SMALL HAIL AND HEAVY RAIN
CAN BE EXPECTED FROM NEAR STRATFORD...TO NEAR BYARS AND ASHER
THROUGH 130 PM.

PEOPLE IN GARVIN...MCCLAIN...PONTOTOC AND POTTAWATOMIE COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Mar 3, 1:06 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
106 PM CST WED MAR 3 2004

OKZ020-026-031915-
LINCOLN OK-PAYNE OK-
106 PM CST WED MAR 3 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND PAYNE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER AGRA AT 106 PM CST...MOVING
NORTHEAST AT 50 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN LINCOLN AND PAYNE COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:02 PM CSTSevere Thunderstorm WarningOUNTillman28 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.